Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The signature of the fixed set of a map of odd period


Authors: J. P. Alexander, G. C. Hamrick and J. W. Vick
Journal: Proc. Amer. Math. Soc. 57 (1976), 327-331
MSC: Primary 57D85
DOI: https://doi.org/10.1090/S0002-9939-1976-0407862-9
MathSciNet review: 0407862
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ T$ be a diffeomorphism of odd period $ n$ on a closed smooth manifold $ {M^{2k}}$. The Conner-Floyd analysis of fixed point data and the Atiyah-Singer Index Theorem are applied to prove there exist methods of orienting the components $ F$ of the fixed set of $ T$, depending only on $ n$, so that $ {\Sigma _F}\operatorname{sgn} F \equiv \operatorname{sgn} M\bmod 4$ whenever $ {T^ \ast }$ is the identity on $ {H^k}(M;Q)$. Other special results of this type are obtained when assumptions are made restricting the possible eigenvalues in the normal bundle to the fixed set.


References [Enhancements On Off] (What's this?)

  • [1] J. P. Alexander, G. C. Hamrick and J. W. Vick, Bilinear forms and cyclic group actions, Bull. Amer. Math. Soc. 80 (1974), 730-734. MR 0346821 (49:11545)
  • [2] M. F. Atiyah and G. B. Segal, The index of elliptic operators. II , Ann. of Math. (2) 87 (1968), 531 -545. MR 38 #5244. MR 0236951 (38:5244)
  • [3] M. F. Atiyah and I. M. Singer, The index of elliptic operators. I, III, Ann. of Math. (2) 87 (1968), 484-530, 546-604. MR 38 #5243; #5245. MR 0236950 (38:5243)
  • [4] P. E. Conner, Seminar on periodic maps, Lecture Notes in Math., vol. 46, Springer-Verlag, Berlin and New York, 1967. MR 36 #7147. MR 0224100 (36:7147)
  • [5] P. E. Conner and E. E. Floyd, Maps of odd period, Ann. of Math. (2) 84 (1966), 132-156. MR 34 #3587. MR 0203738 (34:3587)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D85

Retrieve articles in all journals with MSC: 57D85


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0407862-9
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society